Seizures, hospitals and apricot jam

Posted on Mar 31, 2010 | 0 comments

Last week, May was admitted to the hospital for two nights to trial a new seizure medication, pyridoxal-phosphate (or, PP, as I will now call it) to replace pyridoxine. They are both Vitamin B6, just in different forms.

Some babies react badly to PP. ¬†They “forget” to breath. They pass out. They don’t wake up. They require resuscitation.

Just in case, we waited for a bed to become available in the High Dependency Unit, the most critical of rooms in the children’s ward.¬†Unfortunately, while we waited for this bed, her seizures increased dramatically. By the time she was admitted, May was up to three seizures every five minutes.

I should add that, while disturbing to me and distressing to May, none of May’s neurologists thought her seizures were causing her further injury.

Regardless, my frustration and anxiety grew as May’s seizures increased and she still wasn’t admitted. But, once on the ward, I saw there were only eight beds in the whole unit. On one side of us, was a ten-year old boy whose skull was opened in an operation two days previous. (“It was very interesting poking around in your skull!” a chipper doctor said to him.) On the other, was a teenage boy who’d clearly been in some kind of accident. His legs were held together by metal pins, half his hair was shaved off and periodically staff used a suction to clear his throat.

To our relief, once the PP was given, May didn’t have a bad reaction. Actually, she didn’t have a reaction at all – good or bad. The seizures continued. Bouncing also continued unabated. Bouncing – the ultimate barometer of health.

PP has been the most unpleasant to administer of all her drugs. It is powder that doesn’t dissolve in water or milk. We have to give it to her in food. Instantly, PP turns all food bright yellow (try washing that baby drool out of clothes) and rancid. Four times a day we did this. Feeding times lengthened from 30 minutes to almost two hours. PP comes in no other form.

After several days, May’s new SALT received a panicked “May’s not eating because we have to feed her this revolting medicine in food four times a day!” call. After referring to the pharmacist’s guidelines, she advised I pour half the powder on a spoon and cover it with chocolate sauce or jam without mixing it in.

Four spoonfuls of apricot jam – and only five minutes later – the medicine was gone. May was not distressed in the least. Normal service resumed.

We are five days further on in the trial now. May’s seizures are coming once an hour. Every day, for the last three days, they halved. And, good riddance.

Leave a Reply

Your email address will not be published. Required fields are marked *

* Copy this password:

* Type or paste password here:

18,869 Spam Comments Blocked so far by Spam Free Wordpress

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>